Article

Intracranial hemorrhage and liver-associated deaths associated with tipranavir/ritonavir: review of cases from the FDA's Adverse Event Reporting System

Division of Antiviral Products, Center for Drug Evaluation and Research, Food and Drug Administration, Silver Spring, Maryland 20993, USA.
AIDS patient care and STDs (Impact Factor: 3.58). 12/2008; 22(11):843-50. DOI: 10.1089/apc.2008.0043
Source: PubMed

ABSTRACT Tipranavir (TPV), a protease inhibitor, has box warnings for intracranial hemorrhage (ICH) and hepatotoxicity (including hepatic failure and death). A box warning is a labeling statement about serious adverse events leading to significant injury and/or death. A box warning is the most serious warning placed in the labeling of a prescription medication. As a result of the respective morbidity and mortality associated with ICH and hepatic failure, the Food and Drug Administration's (FDA's) Adverse Event Reporting System (AERS) was searched for reports of these adverse events in HIV-infected patients receiving a tipranavir/ritonavir (TPV/r)-based regimen. This search comprised part of the FDA's safety analysis for traditional approval. From July 2006 to March 2007, 10 cases of ICH were identified in AERS. From June 2005 to March 2007, 12 cases of liver-associated deaths were identified. One patient experienced liver failure and fatal ICH. Most patients with these events had additional risk factors. Among patients with liver-associated deaths, 3 had HIV-RNA less than 400 copies per milliliter at the time of hepatic failure. Among 10 patients who discontinued TPV/r when hepatic failure developed, median number of days post-TPV/r to death was 23 (range, 2-69 days). Review of AERS did not identify new safety concerns regarding ICH. Among most patients with liver-associated deaths, death appears to occur soon after hepatic failure develops. If considering TPV/r, careful assessment of risk/benefit is suggested for patients at risk for ICH and hepatic failure.

0 Followers
 · 
67 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Audit standards: 1. All new HIV-positive patients should be screened for HBV and HCV markers. 2. All HBV non-immune patients should be vaccinated. 3. All HIV-positive patients should have their HBV and HCV status measured before commencement of antiretroviral therapy. 4. All HBV-and HCV-infected patients should be vaccinated against hepatitis A if non-immune. 5. All HCV-positive patients non-immune to HBV should be vaccinated. 6. All HBV-and HCV-infected patients should have documented evidence in their case notes of a discussion on alcohol avoidance and how to reduce the risks of transmission. 7. Case notes of new HBV-positive patients should contain evidence of an attempt to contact household and sexual contacts and offer vaccination if non-immune. 8. Case notes of new HCV-positive patients should contain evidence of an attempt to notify parenteral and sexual contacts and offer them a test. 9. All patients who are HBsAg-positive or HCV-positive should have a clear antiviral treatment plan written in their notes at least once a year. 10. All HCV-RNA-positive patients should have an HCV viral load and genotype performed. 11. All HBV-positive patients should have their 'e' status checked, an HBV DNA viral load and an anti-HDV antibody test. 12. All patients with chronic HBV or HCV should be offered an assessment of liver fibrosis by either liver biopsy, hepatic elastography or other validated non-invasive fibrosis test unless they have a specified contra-indication. 13. All HBV-positive patients with an HBV DNA >2000IU/mL and evidence of liver damage should be offered treatment. 14. All HCV-RNA-positive patients should be offered treatment unless there is a specific contra-indication. 15. All patients with cirrhosis should be jointly treated by a hepatologist and have regular assessments for hepatocellular carcinoma according to risk.
  • [Show abstract] [Hide abstract]
    ABSTRACT: Tipranavir (TPV) is a nonpeptidic protease inhibitor with potent in vitro activity against most HIV-1 strains resistant to other protease inhibitors. In vitro data have shown that resistance to TPV develops slowly. When coadministered with ritonavir (RTV) as a booster, TPV has shown potent antiviral activity in multiple antiretroviral-experienced patients. In the RESIST-1 and RESIST-2 studies, the efficacy and safety of TPV/RTV (500/200 mg twice daily) in highly treatment-experienced HIV-1-positive patients was assessed. Analysis at 48 weeks showed that TPV/RTV-containing regimens significantly improved immune and virological responses compared with a RTV-boosted comparator protease inhibitor plus optimized background regimen. TPV is generally well tolerated; nevertheless, clinical hepatitis and liver decompensation have been associated to its use, together with an indication of an increased risk of intracranial hemorrhage. Extensive listing of drug-drug interactions have been reported with TPV.
    Expert Review of Clinical Pharmacology 02/2009; 2(2):147-153. DOI:10.1586/17512433.2.2.147
  • [Show abstract] [Hide abstract]
    ABSTRACT: Given the number of publications appearing annually regarding drug-induced liver injury (DILI), there remains a need to concisely summarize each year's new crop of case series and reports as well as the advances in mechanisms of liver injury and in the field of pharmacogenomics relating to DILI. To present an up-to-date review of the past year's most important clinical studies and reports of DILI, placing them into context of previous publications. A Medline search was conducted of all manuscripts appearing in the fields "hepatotoxicity" and "drug-induced liver injury" during the calendar year 2008. The most clinically relevant English language case reports and studies exploring mechanisms and risk factors for DILI were then chosen for review, and supplemented with older literature where appropriate. As in past years, 2008 was replete with publications dealing with virtually all facets of DILI, including updated incidence and prevalence data, as well as the latest information regarding mechanisms of liver injury. Data from the first 300 patients in the National Institute of Health-sponsored DILI Network registry of > 100 non-acetaminophen causes were presented. Antimicrobials and CNS drugs were responsible for > 60% of cases, with herbals and dietary supplements being increasingly reported. Identification of genetic predispositions to DILI is coming of age with the FDA calling for the testing of human leukocyte antigen B(*)5701 before the use of abacavir to reduce the risk of hypersensitivity reactions. Several groups emphasized the pitfalls in utilizing Roussel Uclaf Causality Assessment Method and other causality assessment methodologies, and an updated review appeared on the use of potentially hepatotoxic medications in patients with underlying liver disease.
    Expert Opinion on Drug Metabolism &amp Toxicology 06/2009; 5(8):843-60. DOI:10.1517/17425250903018904 · 2.93 Impact Factor
Show more